Alert archive / Alabama / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 126, NWS Mobile, AL

August 8, 1996Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 8, 1996, 4:42 PM CDT for Mobile County, Alabama. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 8, 1996, 4:42 PM CDT (21:42 UTC)
Expired
Aug 8, 1996, 5:30 PM CDT
In force
48 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Mobile County, AL

What was reported inside it

TimeReportWhereRemark
Aug 8, 4:45 PM CDTHail 0.75Tillmans Corner, AL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1996-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1996-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1153 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 082142
SVRMOB
ALC097-082230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
442 PM CDT THU AUG 8 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  530 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...SOUTHERN MOBILE COUNTY
 
AT 442 PM CDT...MOBILE DOPPLER WEATHER RADAR INDICATED A SEVERE
THUNDERSTORM NEAR THEODORE WHICH WAS MOVING SLOWLY SOUTH. THIS
THUNDERSTORM WILL PRODUCE LARGE HAIL AND GUSTY WINDS IN EXCESS OF 60
MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTLECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:41 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 8, 2:41 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
240 PM CDT THU AUG 8 1996

LATEST WATER AND RADAR LOOPS SHOW RWS AND TRWS FIRING EARLY TODAY AS
SIG S/W MOVES INTO NRTHRN AL...WHILE RIDGE AXIS SHIFTS W OVR LWR MS
VLY.  LATEST GRIDDED DATA SHOWS S/W TO CONTIUNE SOUTH OVR THE FA FOR FRI
ALLOWING ENHANCED LIFT TO FORM NEAR AND ALONG N TIER OF THETE AXIS PARRALLE
TO THE CST.  WITH AVAILABLE MOISTURE IN PLACE EXPECT A GOOD CHANCE OF WIDESPREADRWS AND TRWS TO DEV EARLY IN THE DAY ON FRI...MOVING S TOWARDS THE CST. GOOD
ISENTROPIC LIFT WAS ALSO DEPICTED OVR MUCH OF THE FA BEGINING AROUND 18Z.
HIGHEST PRECIP WATER LOOKS TO BE CLOSER TO THE CST AS SYSTEM SHIFTS SOUTH
DURING TIME OF MAX HEATING.  WITH THIS WILL GO WITH LIKELY POPS
OVR THE S HALF AND A GOOD CHANCE TO THE N.  WILL ADJUST TEMPS DUE TO CLDS
AND RAIN.  (1) 74/89/72/90 3623 (2) 76/90/75/90 3633

Nearby

Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.